Georgia, 2007

Hail and Damaging Winds in Georgia, August 22 to 23, 2007

August 22 to 23, 2007 · NWS FFC · 8 events in 6 counties and zones

High pressure aloft was firmly entrenched over the area keeping a very hot air mass in place. Many areas across north and central Georgia had high temperatures in the 100-105 degree range, with a number of record high temperatures recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

High pressure aloft was firmly entrenched over the area keeping a very hot air mass in place. Many areas across north and central Georgia had high temperatures in the 100-105 degree range, with a number of record high temperatures recorded. This combined with a weak cold front draped across north Georgia to result in the development of scattered strong to severe thunderstorms across mainly central Georgia. The intense heat allowed the storms to linger well past sunset, even into the early morning hours of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 22, 5:30 PM EST, 2 hours earlier.

Area forecast discussion, Aug 22, 5:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT WED AUG 22 2007

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
STRONG SUBTROPICAL RIDGE CONTINUES OVER THE AREA. THE CENTER OF
THE HIGH CONTINUES TO RETROGRADE WESTWARD...LOCATED PRETTY MUCH
RIGHT OVER ATL TODAY. THE HIGH WILL CONTINUE TO DRIFT WESTWARD AND
SHOULD BE LOCATED OVER AL BY THU. THE HIGH WEAKENS EVERY SO
SLIGHTLY IN THE SHORT TERM. 850MB TEMPS REMAIN IN THE +20 TO +22C
RANGE THROUGH THE SHORT TERM...BUT DO BEGIN TO SHOW A SLIGHT
DECREASE TOWARD THE END OF THE SHORT TERM. TODAY SHOULD BE THE
LAST DAY OF WIDESPREAD 100 DEGREE TEMPS...ALTHOUGH A FEW SPOTS IN
THE WEST MAY STILL REACH 100 TOMORROW AND POSSIBLY EVEN
FRI...CLOSEST TO THE UPPER RIDGE. A FEW SUBTLE SENSIBLE CHANGES
WILL BE NOTED THROUGH THE SHORT TERM AS THE HIGH DRIFTS WEST.
SLIGHTLY COOLER MAX TEMPS CAN BE EXPECTED...A DEGREE OR TWO EACH
DAY...AND SLIGHTLY BETTER CHANCES FOR AFTERNOON SHRA/TSRA AS GA
COMES UNDER THE EASTERN PROPERLY OF THE UPPER RIDGE INSTEAD OF
RIGHT UNDER THE CENTER. EVIDENCE IS THIS IS OCCURRING NOW IN SC
AND CREEPING INTO EASTERN GA. WOULD LOOK FOR THIS TO CREEP A
LITTLE FURTHER WESTWARD INTO OUR CWA THU-FRI...ESPECIALLY THE SE
SECTIONS WITH INCREASED SEA BREEZE ACTIVITY AS WELL. HAVE INCLUDED
SLIGHT CHANCE POPS FOR EASTERN COUNTIES THIS EVENING TO ACCOUNT
FOR ONGOING ACTIVITY. WILL HAVE SLIGHT CHANCE POPS NW TO CHANCE
POPS SE THU-FRI AS DEEP EASTERLY UPSLOPE FLOW BEGINS TO DEVELOP
AND UPPER SHORT WAVES RIDE AROUND THE EASTERN PERIPHERY OF THE
UPPER HIGH. WILL NOT ISSUE A HEAT ADVISORY AT THIS TIME FOR THU AS
CONDITIONS WERE MARGINAL TODAY BECAUSE OF LOWER DEWPOINTS.
SLIGHTLY LOWER MAX TEMPS SHOULD OFFSET SLIGHTLY HIGHER DEWPOINTS
THU. MAV MOS HAS BEEN WAY TOO COOL AT NIGHT IN RURAL AREAS...SO
LEANED HEAVILY TOWARD MET MOS FOR SHORT TERM LOWS. MAV MOS BETTER
FOR MAX TEMPS IN THE SHORT TERM.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
SOME CHANGES APPEAR ON THE HORIZON...ESPECIALLY TOWARD THE END OF
THE EXTENDED. UPPER RIDGE CONTINUES TO WEAKEN THROUGH THE LONG
TERM AS WESTERLIES STRENGTHEN ACROSS THE NORTHERN STATES AND SHIFT
SLOWLY SOUTH. HOWEVER...THE UPPER HIGH DOES REMAIN LARGELY OVER
THE SC/SE STATES THROUGH MUCH OF THE PERIOD...ALBEIT CONSIDERABLY
WEAKER THAN CURRENTLY. PERHAPS THE MOST SIGNIFICANT FEATURE OF
INTEREST TO OUR CWA WILL BE AN EASTERLY WAVE/INVERTED TROUGH
FORECAST TO DEVELOP OFF THE SE U.S. COAST AND PROPAGATE WESTWARD
ACROSS FL AND S GA MON-WED. WITH THE UPPER HIGH THEN LOCATED NW OF
THE AREA...THE SE/SC SECTIONS SHOULD BE MOST FAVORABLE FOR
CONVECTION...WHICH SHOULD BE LARGELY DIURNAL. WILL INCLUDE SLIGHT
CHANCE POPS N TO CHANCE POPS S MON-WED. TOWARD THE END OF THE
EXTENDED...THE GFS DEVELOPS A LARGE CANADIAN HIGH WHICH DRIFTS
SOUTHEAST...ACCOMPANIED BY A FRONTAL SYSTEM TOWARD THE END OF THE 10
DAY FORECAST. THIS IS JUST BEYOND THE VALID FORECAST PERIOD. THIS
WOULD BRING A BETTER CHANCE OF SHRA/TSRA TO THE AREA THEN WE HAVE
SEEN IN SOME TIME. TRUE...THE FALL SEASON IS APPROACHING...BUT
KNOWING THE GFS OFTEN OVER ADVERTISES SUCH COOLING AND SOUTHWARD
EXTENT OF SUCH IN THE EXTENDED...I BUY OFF ON THIS WITH CAUTION AT
THIS POINT. NO SIGNS OF ANY SIGNIFICANT TROPICAL ACTIVITY GIVEN
CURRENT SYNOPTIC PATTERN. TEMPS WILL WILL REMAIN ABOVE SEASONAL
NORMALS THROUGH THE EXTENDED...BUT WILL DROP BACK CLOSER TO 90.
PROBABLY NOT AS COOL AS MEX CONTINUES TO ADVERTISE. HOPEFULLY...WE
HAVE JUST ABOUT SEEN THE END OF THE 100 DEGREE DAYS AFTER TOMORROW.

&&
.AVIATION...
THE LARGE AREA OF HIGH PRESSURE CONTINUES TO DOMINATE MUCH OF THE
AREAS WEATHER. THE RETROGRADING RIDGE CONTINUES TO PULL MOISTURE
FROM THE EAST...THUS STORMS DEVELOPING OVER SECTIONS OF EASTERN AND
SOUTHEASTERN GEORGIA. THESE STORMS WILL HAVE NO IMPACT OVER OUR
TERMINAL FORECAST POINTS. THE HIGH BASED CU CLOUDS WILL CONTINUE TO
LIFT AND DISSIPATE AND WINDS DIMINISH TONIGHT. AS THE HIGH PUSHES
FURTHER WEST...A FEW MORE STORMS CAN BE EXPECTED TO PUSH DEVELOP
WESTWARD AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          75  99  74  94  73 /  20  20  20  20  20
ATLANTA         79  99  76  95  75 /  10  20  20  20  20
BLAIRSVILLE     70  91  69  87  68 /  10  20  20  20  20
CARTERSVILLE    72 100  71  96  70 /  10  20  20  20  20
COLUMBUS        77 101  76  96  75 /  10  20  20  20  20
GAINESVILLE     76  96  75  92  74 /  10  20  20  20  20
MACON           74 100  74  95  74 /  10  20  20  30  20
ROME            72 102  71  99  70 /  10  20  20  20  20
PEACHTREE CITY  71  98  70  94  69 /  10  20  20  20  20
VIDALIA         76  95  75  94  74 /  20  30  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BIBB...BLECKLEY...BUTTS...
CARROLL...CHATTAHOOCHEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...
FAYETTE...GLASCOCK...GREENE...GWINNETT...HANCOCK...HARRIS...
HEARD...HENRY...HOUSTON...JACKSON...JASPER...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MADISON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PEACH...PIKE...PULASKI...
PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...
SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...
TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

&&

19/50
Hazardous weather outlook, Aug 22, 1:32 PM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
232 PM EDT WED AUG 22 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
232 PM EDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
DANGEROUS HEAT INDEX READINGS EXPECTED ACROSS CENTRAL AND PORTIONS
OF NORTH GEORGIA THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE THROUGH 10 PM ACROSS EAST CENTRAL GEORGIA.

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL CONTINUE TO DOMINATE THE WEATHER ACROSS
GEORGIA THROUGH TONIGHT...WHILE A WEAK SHORTWAVE ALOFT WILL MOVE ACROSS
THE CAROLINAS THROUGH THE AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
HEAT INDICES IN THE 105 TO 110 DEGREE RANGE WILL BE THE PRIMARY
HAZARD THIS AFTERNOON...GENERALLY SOUTH OF A LINE FROM CARROLLTON TO
GAINESVILLE. WHERE ISOLATED THUNDERSTORMS DO DEVELOP...STRONG
GUSTY WINDS AND OCCASIONAL LIGHTNING CAN BE EXPECTED...PRIMARILY
EAST OF AN EASTMAN TO ATHENS LINE.

.DISCUSSION...
TEMPERATURES HAVE CLIMBED TO 100 DEGREES OR BETTER ACROSS CENTRAL
AND PORTIONS OF NORTH GEORGIA THIS AFTERNOON. THESE ABOVE NORMAL
TEMPERATURES COUPLED WITH OUR HIGH LEVELS OF SUMMERTIME HUMIDITY
HAVE RESULTED IN POTENTIALLY DANGEROUS HEAT INDICES IN THE 105 TO 110
RANGE. ADDITIONALLY...A WEAK SHORTWAVE MOVING ACROSS THE CAROLINAS
THIS AFTERNOON...COMBINED WITH CAPES IN THE 2500 TO 3500 RANGE
WILL PROVIDE JUST ENOUGH LIFT FOR ISOLATED THUNDERSTORM DEVELOPMENT
THROUGH 10 PM ACROSS EAST CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 22, 4:24 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 PM EDT WED AUG 22 2007

GAZ097-098-222200-
524 PM EDT WED AUG 22 2007

...SIGNIFICANT WEATHER ALERT FOR HAIL A HALF INCH IN DIAMETER AND 45
MPH WINDS IN WESTERN TREUTLEN AND EASTERN LAURENS COUNTIES UNTIL 600
PM EDT...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROCKLEDGE...MOVING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HAIL A HALF INCH IN
DIAMETER...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO
45 MPH AS IT MOVES ACROSS TREUTLEN AND LAURENS COUNTIES THROUGH 600
PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ROCKLEDGE...LOTHAIR AND LOWERY. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

The radar

The Robins AFB radar (KJGX), 24 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Wilkinson

When
August 22, 7:30 PM EST to 8:10 PM EST
Where
Wilkinson County, Mc Intyre to Toomsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.850, -83.200

WMAZ Telvision of Macon, Georgia relayed a report from the public of several trees and power lines down in the McIntyre and Toomsboro areas. This was the result of a thunderstorm microburst or downburst.

Thunderstorm Wind, Laurens

When
August 22, 9:45 PM EST to 9:50 PM EST
Where
Laurens County, Dublin to East Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.530, -82.900

The public reported that several trees and limbs were down in the Dublin area. Debris was scattered across a number of roads.

Thunderstorm Wind, Washington

When
August 22, 9:50 PM EST to 9:52 PM EST
Where
Washington County, Tennille to 3 mi SW of Tennille
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
32.930, -82.800

The public reported that thunderstorm winds blew down several trees and power lines near the intersection of Georgia Highways 15 and 68. A wooden barn was destroyed and a utility building was moved off its foundation. A nearby home sustained some siding damage. In addition, a trampoline was blown near 200 feet.

Hail, Washington

When
August 22, 9:50 PM EST to 9:52 PM EST
Where
Washington County, Tennille to 3 mi SW of Tennille
Measured
0.75 in hail
Reported by
Public
Coordinates
32.930, -82.800

The public observed penny-sized hail.

Thunderstorm Wind, Johnson

When
August 22, 9:50 PM EST to 10:22 PM EST
Where
Johnson County, 11 mi W of Wrightsville to 3 mi SE of Scott
Measured
54 kt (62 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.730, -82.909

The Johnson County Emergency Management Director reported that a thunderstorm downburst or microburst caused considerable damage across Johnson county. The thunderstorm travelled from north to south, with the strongest winds observed in the western and central part of the county. Several large trees were down on Georgia Highway 57 at Jim Underwood Road and several power lines were down as well. In this same general area, a utility building was rolled over and the roof was turn off several storage or utility structures. Several homes sustained minor roof damage as well. The entire county was left without power for several hours in the wake of the storm.

Thunderstorm Wind, Dodge

When
August 22, 10:15 PM EST to 10:30 PM EST
Where
Dodge County, Chester to 4 mi W of Eastman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
32.400, -83.150

The Dodge County 911 Center reported that several trees and power lines were down from Chester in the far northern part of the county to Eastman in the central part of the county.

Thunderstorm Wind, Crisp

When
August 23, 12:35 AM EST to 1:00 AM EST
Where
Crisp County, 2 mi N of Cordele to 2 mi NW of Marshall
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.999, -83.780

The Crisp County Emergency Management Director reported that at least 20 trees were down in the southwest part of the county, just northwest of Marshall along Cork Ferry Road. The Cordele Dispatch reported that several trees were down and a stretch of power line was down from Ferry Landing Road to the area around Lincolm Pinch. At least 300 customers were left without power. Several other trees were down in the north portion of the county, north of Cordele along U.S. Highway 41.

Lightning, Crisp

When
August 23, 12:56 AM EST
Where
Crisp County, Cordele
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.970, -83.780

The Crisp County Emergency Management Director reported that lightning struck a home starting a fire in the electrical system. The home sustained at least minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55987, 56002, 55996, 55998, 56004, 56466, 56485, 56486.